Ask an expert
Question

29 Apr 2004

Depressed partner
Dear CyberShrink

My partner and I are both in our 40s and have never been married before. We met a year ago and are planning to get married in September. When we met, I knew that he had a problem with depression and has been on Zoloft for many years. In the time that we have been together, he has been quite well until a month go when he had a depressive episode.This was characterised by excessive sleeping and tiredness, as well as loss of interest in doing things. He saw his psychiatrist who increased the dose of Zoloft two weeks ago and these symptoms have now resolved. However, he remains distant and I feel that I am an irritation. He is more interested in watching TV than in being with me in a meaningful way. He also has no libido on the Zoloft. I know that this embarrasses him and I try to be understanding, but he seems reluctant for me to even touch him or kiss him. I feel that I might as well be a piece of furniture for all the notice he takes. I am trying to plan a wedding and, while this should be a really exciting time for both of us, I feel neglected, ambivalent and scared as to what the future holds.
Any advice would be appreciated.
Answer 435 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Hi mich,
Quite often, a guy with potency or libido problems for any reason, even if related to medication, feels awfully embarassed about it, and chooses to prefer to avoid intimacy or anything that might lead to it, rather than fail to rise to the occasion. And this isnt someting about their partner, but about themselves, though obviously it is upsetting to their partner. Discuss this calmly and sympathetically with him, and explain that you're content to have his health be the major priority, but feel hurt at feeling excluded by him at this stage. Maybe he would agree to let you meet and discuss this frankly with his psychiatrist ( at least he needs to discuss this with his psychiatrts very directly ) --- as I've often said in response to other questions, all antidepressants can have this effect in some people, but none of them have this effect in everyone, so he may well be able to do as well for his depression on a different medication, without this tiresome side-effect.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.